This page is currently under construction.
Chemotherapy-induced nausea and vomiting (CINV) is one of the most feared and severe side effects of cancer treatment. CINV generally is classified as anticipatory (a conditioned response, because of prior CINV, which may be triggered when exposed to some stimuli), acute (occurring within 24 hours of chemotherapy administration), delayed (occurring after 24 hours and lasting up to 7 days), breakthrough (occurring despite prophylactic medications), and refractory (occurring because of a failure of prophylactic and breakthrough medications to control the symptoms). Chemotherapeutic regimens can be classified as having high, moderate, low, or minimal risk of emetogenicity. Incidence and timing of CINV vary according to patient factors and chemotherapeutic agents. Incidence has been reported in as high as 70%–80% of patients. Incidence of nausea tends to be higher than that of actual vomiting, and antiemetic medications tend to be less effective in controlling nausea.
Have a question about how to apply this PEP topic to your practice? Ask a nurse on ONS staff at firstname.lastname@example.org.